1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded education professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Irritability

Discussion in 'Health and wellbeing' started by Bonnie23, Apr 14, 2018.

  1. Bonnie23

    Bonnie23 Occasional commenter

    Hi,

    Some people may remember my posts in workplace dilemmas last year and how I was really struggling with anxiety and depression.

    The good news is that things are looking up! I'm now on anti-depression tablets (30mg Citalopram a day) and haven't had a panic attack in around 5 months and my moods are generally much better. The problem is that I am becoming irritable and almost snappy but I'm not sure what's causing it. My classes are generally very good, I only have two challenging groups and I only see them once a week and I can handle them quite well (good mental preparation seems to be key!)

    I'm wondering if the anti-depressants might be causing the problem and if anyone had or know of any other problems?
    My mum is also being tested for celiacs disease which is hereditary and has been linked to irritability when consuming some foods. Unfortunately her results don't come back for another three weeks and I was wondering if it is worth getting tested sooner than later?

    Thanks in advance
    B x
     
    ATfan likes this.
  2. tsarina

    tsarina Occasional commenter

    Great news that you are feeling better :)

    I have always been an irritable person, but went to great lengths to hide it. The year before I became ill I was often frustrated and angry, but at school and with my family I always tried to be kind and patient. The only time it came out was when i was driving.

    I spent so long being nice all the time, that when I became properly ill (partly through trying to do too much for the kids at school) I had to really learn to listen to my feelings rather than just rolling on and doing what needed to be done with a cheerful smile. I learnt to communicate my feelings so people would understand that I was ill and know when i needed help. As a consequence of the healing process I am a little more selfish as i know i have to invest in more self care.

    Now I am a little less wrapped up in pandering to the needs of others and a little more focussed on my own wellbeing and this probably comes across as being irritable but I like to think it is actually just that i am finally allowing myself to express my emotions rather than squashing them. If I'm bored and tired then sometimes I let it show. And twice in the last year, I've expressed to someone that they hurt my feelings....something that I would have been unable to say a few years ago.

    So maybe I'm a bit more irritable, or maybe I'm just a little more authentic (to use a current buzz word)

    I've no idea if any of this applies to you, but it gave me a chance to think this out. I don't know if the antidepressants might cause irritability although there is a list of side effects as long as your arm in the leaflet which might be worth rereading. Also, perhaps use the NHS website to check for coeliacs symptoms and if you have any (and they are very common) then of course get tested as at least you can put that worry to rest.

    best wishes
    z
     
    Bonnie23 likes this.
  3. BigHeaded

    BigHeaded New commenter

    Lexapro made me very snappy at times. It must be a common side effect of these types of meds. I stopped taking them and I'm not snappy anymore in addition I feel better off them than when I was on them.
     

Share This Page